Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Las Vegas, NV

July 11, 2018Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Jul 11, 2018, 1:17 PM MST for Mohave County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2018, 1:17 PM MST (20:17 UTC)
Expired
Jul 11, 2018, 4:15 PM MST
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Mohave County, AZ

The radar

The Las Vegas radar (KESX), 123 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1403 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

913 
WGUS55 KVEF 112017
FFWVEF
AZC015-112315-
/O.NEW.KVEF.FF.W.0013.180711T2017Z-180711T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
117 PM MST WED JUL 11 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 415 PM MST.

* At 115 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Valentine, Diamond M Ranch, Peach Springs, Hackberry Rd and Route 
  66. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3554 11333 3521 11334 3517 11363 3521 11394
      3540 11390 3551 11372

$$
CK
2 follow-up statements
149 
WGUS75 KVEF 112141
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
241 PM MST WED JUL 11 2018

AZC015-112315-
/O.CON.KVEF.FF.W.0013.000000T0000Z-180711T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
241 PM MST WED JUL 11 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM MST FOR
CENTRAL MOHAVE COUNTY...

At 234 PM MST, Doppler radar indicates thunderstorms have moved out 
of the warned area. Up to one inch of rain has fallen. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Valentine, Diamond M Ranch, Peach Springs, including 
portions of Hackberry Rd and Route 66.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3554 11333 3521 11334 3517 11363 3521 11394
      3540 11390 3551 11372

$$
CK
916 
WGUS75 KVEF 112306
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
406 PM MST WED JUL 11 2018

AZC015-112316-
/O.EXP.KVEF.FF.W.0013.000000T0000Z-180711T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
406 PM MST WED JUL 11 2018

...THE FLASH FLOOD WARNING FOR CENTRAL MOHAVE COUNTY WILL EXPIRE AT
415 PM MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3554 11333 3521 11334 3517 11363 3521 11394
      3540 11390 3551 11372

$$
CK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 11:57 AM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 11, 11:57 AM MST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1157 AM PDT Wed Jul 11 2018

.SYNOPSIS...Plentiful moisture will remain in place through the
upcoming weekend resulting in daily chances for showers and
thunderstorms. Best chances for storm activity today will be across
southern Mohave and San Bernardino counties as well as across
Lincoln County. For the coming days the best chances for storms
will be across the high terrain with the lower Mojave Desert
beginning to gradually dry and warm late this week into the
weekend. Heavy rainfall and gusty winds will be possible with
storms.
&&

.UPDATE...Flash Flood Watch has been issued until 11 pm this evening
for parts of southern Nevada, southeast California and southern
Mohave county. Air mass rapidly destabilized with thunderstorms
firing over the higher terrain of the watch area. Generally looking
a rainfall rates of 1-2 inches, but can not rule out localized rates
of 2-3 inches.
&&

.PREV UPDATE...922 AM PDT Wed Jul 11 2018
Radar has been detecting light rain showers developing, then quickly
dissipating in the lower Colorado River Valley near Lake Havasu
City, northern Clark and northern Mohave Counties the past two
hours. Daybreak started off with extensive cloud cover over Clark,
Mohave and San Bernardino Counties. Satellite starting to show some
breaks developing within the cloud shield. Within the cloud shield
we will be keying on differential heating boundaries as region for
convective initiation. With less cloud cover across western San
Bernardino, Inyo, Esmeralda, Nye and Lincoln counties am expecting
convective initiation sooner. Localized heavy rain fall concern
across the Mojave Desert with precipitable water values between 1-
1.5 inches. Can not rule out gusty winds as well, especially if
storms become organized into lines or multi-cellular clusters. See
no lightning yet so will do a minor update to mention showers as the
primary weather with a slight chance of thunderstorms for the rest
of this morning.  &&

.PREV DISCUSSION...431 AM PDT Wed Jul 11 2018
.DISCUSSION...Today through Tuesday.

Now...Main area of concern at this hour is convection drifting
west/southwest from near Pahrump, across southern Death Valley NP
into northwest San Bernardino County. This activity is being
forced by a weak vorticity lobe and upper level divergence
associated with the easterly wave/inverted trough that has been
impacting the area for the last couple days now. Expect this
activity to continue to push southwest out of the area through
mid-morning. Elsewhere (mainly south of I-15) low clouds have been
enhancing and a few weak echos noted on the backside of the
vorticity lobe. This activity may develop further through the
morning hours, though there is some question about the intensity
if the clouds hang around a limit surface heating.

Today/Tonight...At least weak instability is expected across the
entire forecast area today. In general, models agree that the
strongest instability (CAPE of 1000 J/kg+) will develop across
eastern San Bernardino and southern Mohave counties - this is the
area where low clouds are currently enhancing which leads to some
increased uncertainty. If this area can get going then this will
be the main area of concern through mid-late afternoon. Elsewhere
convection will rely on surface heating and terrain to drive
development. Individual cells today will generally move west
around 5-10 MPH. There are hints that enough convection across
the central Nevada and southwest Utah could result in a strong
enough cold pool to organize one or more MCSs. With modest S/SW
inflow layer this could lead to a MCS that propagate south/SW
towards Clark County by this evening. However, I would like to see
a stronger inflow, indications of more cohesive cold pool
development, and slightly earlier timing for me to forecast this
activity to make it all the way to Vegas. Right now, I'd guess
that any MCSs would fall apart before reaching this far south. We
will have to monitor this through the day. Most activity should
die off after sunset. However, some weak convection could
continue during the overnight hours courtesy continued influence
of weak vorticity lobes pushing through the area.

Thursday/Thursday Night...Overall convective setup on Thursday
appears similar to today with a slight northward shift. This could
result in slightly more favorable conditions for the MCS scenario
outlined above. In general through, convection will be diurnally
driven.

Friday and beyond...High pressure begins to shift overhead and
broaden through the period. Moisture will remain in place, but a
lack of significant forcing and the shifting high will result in a
downward trend in convection over the lower Mojave Desert and
diurnal terrain-driven storms to the north. Temperatures will also
rise, though at this time it appears that temperatures will remain
below excessive heat levels. It will continue to feel somewhat
muggy by desert standards into next week.
&&

.AVIATION...For McCarran...Light and variable winds this morning
will turn easterly mid to late this morning; remaining around 10
knots or less. Going into the afternoon a southerly shift is
expected between 21z-23z and an increase to around 10-12 knots.
Isolated showers and storms are possible again this afternoon around
the valley which could produce gusty, erratic winds moving through
the terminal late this afternoon and evening. Confidence is low on
which direction these gusts would come from but current model trends
lean toward south to southeasterly gusts, similar to what was seen
yesterday. SCT to BKN mid/high clouds will persist through the
period; remaining at or above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated showers with a few lightning strikes have
lingered into early this morning across portions of the area.
Coverage of showers and storms will increase this afternoon across
the Mojave Desert followed by increasing potential over the Arizona
Strip and the southern Great Basin later in the afternoon and
evening hours. With storms that develop, erratic, gusty winds and
locally heavy downpours will be likely along with periods of lower
cigs between 6k-9k feet. There is slightly higher confidence in
activity in the vicinity of the Colorado River Valley terminals and
KDAG where VCTS has been included. Outside of storm activity, winds
will favor the southerly direction between 10-15 knots with
intermittent gusts to around 20 knots possible this afternoon into
this evening before winds decrease overnight.
&&

.SPOTTER INFORMATION STATEMENT...There will be chances for
thunderstorms each day through next week. Spotter activation may be
needed at times. Regardless of activation, spotters are encouraged
to report any significant weather or impacts according to standard
operating procedures.
&&

UPDATE...Pierce

DISCUSSION...Wolcott
AVIATION.....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 5:19 PM MSTFlash Flood WarningVEFMohave96 min
Jul 10, 5:23 PM MSTFlash Flood WarningVEFMohave91 min
Jul 11, 11:45 AM MSTFlash Flood WatchVEF10 hr
Jul 11, 12:39 PM MSTFlash Flood WarningVEFMohave3 hr
Jul 11, 1:28 PM MSTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.